Oregon, 2008

Heavy Snow in Oregon, February 2 to 3, 2008

February 2 to 3, 2008 · NWS MFR · 6 events in 6 counties and zones

The end of January did not bring an end to the barrage of winter storms that dumped record setting amounts of snow over Southern Oregon and Northern California. One more storm blew in on 02/02-03/08.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The end of January did not bring an end to the barrage of winter storms that dumped record setting amounts of snow over Southern Oregon and Northern California. One more storm blew in on 02/02-03/08. In Southern Oregon, a Winter Storm Warning was issued for ORZ027/028/029/030/031 at 01/1205 PST, effective from 02/1000 until 03/1000 PST. The warning was cancelled at 03/0201 PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 1, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 1, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
830 PM PST FRI FEB 1 2008

.DISCUSSION...00Z MODEL DATA COMING IN SHOWS NO SIGNIFICANT CHANGES
WITH THE NEXT SYSTEM SATURDAY. THE LATEST WATER VAPOR LOOP SHOWS A
WEAK SHORT WAVE MOVING QUICKLY ACROSS THE REGION THIS EVENING. RADAR
IS SHOWING SOME LIGHT PRECIP ACROSS THE REGION. A WARM FRONT WILL
MOVE INLAND SATURDAY MORNING SPREADING PRECIPITATION INLAND. THE
MODELS ARE BUMPING UP THE SNOW LEVELS BY AFTERNOON AND SOME
ADJUSTMENTS MAY HAVE TO BE MADE FOR A LITTLE HIGHER SNOW LEVELS WEST
OF THE CASCADES. BY LATE SATURDAY AFTERNOON A DEEPENING SURFACE LOW
OFF THE OREGON COAST WILL APPROACH THE REGION AND MOVE INLAND ACROSS
SOUTHWEST OREGON SATURDAY NIGHT. AS THE COLD FRONT PUSHES INLAND
SNOW LEVELS WILL LOWER BACK DOWN TO AROUND 2000 FEET BEHIND THE
FRONT. WITH A STRONG NORTHWEST JET AIMED AT SOUTHWEST OREGON AND
NORTHWEST CALIFORNIA DYNAMICS ARE QUITE STRONG AND THERE WILL
CERTAINLY BE SOME HEAVY RAIN/SNOW AMOUNTS ASSOCIATED WITH THIS
SYSTEM. WILL NEED TO KEEP AN EYE ON THE HYDRO SITUATION ESPECIALLY
NEAR THE COAST AS HEAVY RAIN COMBINING WITH SOME LOW ELEVATION SNOW
MELT MAY CAUSE SOME RAPID RISES ON THE COQUILLE AND CHETCO RIVERS.
EXCEPT FOR SOME ADJUSTMENTS TO WEST SIDE SNOW LEVELS THE CURRENT
WARNINGS AND ADVISORIES LOOK PRETTY GOOD RIGHT NOW.

&&

.AVIATION...EXPECT WIDESPREAD MVFR CONDITIONS ALONG THE COAST
TONIGHT AND GENERALLY VFR CONDITIONS INLAND. MVFR CONDITIONS ALONG
THE COAST WILL GRADUALLY SPREAD INLAND ACROSS THE REST OF THE REGION
SATURDAY AS A WARM FRONT MOVES INLAND.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM SATURDAY MORNING INTO SUNDAY MORNING
     ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.
     SNOW AND BLOWING SNOW ADVISORY FROM SATURDAY INTO
     SUNDAY MORNING FOR ORZ021-022-023-024-025-026.

CA...WINTER STORM WARNING FROM SATURDAY MORNING INTO SUNDAY MORNING
     FOR CAZ080-CAZ081-CAZ082-CAZ083-CAZ084-CAZ085 ABOVE 2000
     FEET.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS 10 PM UNTIL
     4 AM PST SATURDAY MORNING FOR PZZ350-356-PZZ370-376.
     GALE WARNING FROM 4 AM TO 1 PM PST SATURDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST SUNDAY FOR PZZ350-PZZ356-
     PZZ370-PZZ376.

RH
Hazardous weather outlook, Feb 1, 12:10 PM PST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1210 PM PST FRI FEB 1 2008

ORZ021>026-022015-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
1210 PM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 10AM SATURDAY
TO 10AM SUNDAY FOR ELEVATIONS ABOVE 2000 FEET...SEE WINTER WEATHER
MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-022015-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
1210 PM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE WINTER STORM WARNING IS NOW IN EFFECT FROM SATURDAY MORNING
AT 10AM THROUGH SUNDAY MORNING AT 10AM...SEE WINTER WEATHER MESSAGE
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-082-083-022015-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
1210 PM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FROM SATURDAY MORNING 10AM THROUGH
SUNDAY MORNING 10 AM FOR ELEVATIONS ABOVE 2000 FEET...SEE WINTER
WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-084-085-ORZ029>031-022015-
CENTRAL SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1210 PM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FROM 10AM SATURDAY THROUGH 10
AM SUNDAY...SEE WINTER WEATHER MESSAGE FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Jackson County

When
February 2, 12:00 AM PST to 12:00 PM PST
Where
Jackson County forecast zone
Reported by
Trained Spotter
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

A spotter in Wimer 7NNE of Rogue River reported 4.5 inches of snow during this interval.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
February 2, 10:00 AM PST to February 3, 12:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Trained Spotter
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

A spotter 1W Chemult reported 10 inches of snow between 02/1200 and 02/1755 PST. A spotter 8SW Beatty reported 17 inches of snow between 02/1000 and 02/2300 PST. The cooperative observer at Chemult reported 15 inches of snow between 02/1200 and 03/0000 PST.

Heavy Snow, Eastern Douglas County Foothills

When
February 2, 10:00 AM PST to 7:00 PM PST
Where
Eastern Douglas County Foothills forecast zone
Reported by
COOP Observer
Coordinates
43.285, -123.179 (the zone’s center; the record gives no point)

The cooperative observer at Toketee Falls reported 12 inches of snow in this interval.

Heavy Snow, South Central Oregon Cascades

When
February 2, 10:00 AM PST to February 3, 2:00 AM PST
Where
South Central Oregon Cascades forecast zone
Reported by
COOP Observer
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The cooperative observer at Lemolo Lake (Lemolo One Forebay) reported 23 inches of snow in 24 hours.

Heavy Snow, Siskiyou Mountains & Southern Oregon Cascades

When
February 2, 10:00 AM PST to February 3, 2:00 AM PST
Where
Siskiyou Mountains & Southern Oregon Cascades forecast zone
Reported by
COOP Observer
Coordinates
42.495, -122.645 (the zone’s center; the record gives no point)

Based on reports of heavy snow in adjacent zone ORZ027, it is assumed that that Heavy Snow Warning criteria was also met in zone ORZ028.

Heavy Snow, Klamath Basin

When
February 2, 12:00 PM PST to February 3, 2:00 AM PST
Where
Klamath Basin forecast zone
Reported by
COOP Observer
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

Based on reports in adjacent zones ORZ030 and ORZ027, it is assumed that minimal Heavy Snow Warning criteria was also recorded in ORZ029 during this interval.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68922, 68923, 74178, 74954, 119824, 119835.